Fungal keratitis after conjunctivitis
Abstract
Abstract: Self-medication, over-the-counter medication, and injudicious use of eye drops are not uncommon in our society. Use of such over-the-counter drugs without proper knowledge may be a convenient or cheaper alternative in some scenarios but can have serious implications. With this case series, we intend to highlight one of the risks associated with inappropriate steroid use. We describe the case of three patients who presented with Fusarium keratitis after an episode of conjunctivitis and prolonged use of steroids. All three patients had varying outcomes, ranging from successful medical management to the needing a therapeutic penetrating keratoplasty. This study underscores the critical need for judicious prescription practices. Enhanced diagnostic vigilance and patient education on the risks of self-medication with steroids are essential to mitigate the incidence of this sight-threatening condition.
Fields of Study & Subjects
Ocular Infections and Treatments
Ocular Surface and Contact Lens
Drug-Induced Ocular Toxicity
Publication details
- Journal / source
- Oman Journal of Ophthalmology
- Publisher
- Ovid Technologies (Wolters Kluwer Health)
- Volume
- 19
- Issue
- 2
- Pages
- 244–247
- Publication date
- 1 May 2026
- Language
- EN